Dense Fog, Jackson
- When
- November 3, 6:00 PM CST to November 4, 5:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
The third consecutive night of dense fog occurred in parts of southern Illinois, mainly along and north of a Carbondale to Harrisburg line. Visibility was one-quarter mile or less over a widespread area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The third consecutive night of dense fog occurred in parts of southern Illinois, mainly along and north of a Carbondale to Harrisburg line. Visibility was one-quarter mile or less over a widespread area. High pressure centered over the Appalachian Mountains continued to keep cool and moist air near the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 3, 5:02 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 502 PM CST TUE NOV 3 2015 .UPDATE... Issued at 447 PM CST TUE NOV 3 2015 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(This evening through Thursday) Issued at 313 PM CST TUE NOV 3 2015 Main concerns for the short term portion of this forecast package are cloud/fog development tonight, and then storm chances Thursday night. The low clouds have been gradually eroding this afternoon, but am not sure if they will completely clear Perry county Missouri and Illinois. The remainder of the area should clear out shortly. For tonight, most guidance indicates that MVFR ceilings will spread northwest over the region through the night. This should prevent fog from developing over the southern third to half of the area. Farther north, fog may develop before the clouds arrive, so there may be a period of fog before daybreak. Also will have to watch for fog development expanding from the cloud deck left behind from this afternoon. Will not issue a dense fog advisory at this time given the complicating issues. A storm system will be weakening as ejects northeast from the southwest states Thursday into Thursday night. The flow aloft will be strengthening, as will the flow over the entire column. We already have decent surface moisture, and consensus guidance takes surface dewpoints into the low to mid 60s ahead of the system and its cold front Thursday. Precipitable water values will be an inch and a half or more ahead of the front. The NAM hints at more discrete convection, but with the forcing, cold front and nocturnal timing, figure that it will be linear. The low and deep layer shear will be significant, and could support severe storms with damaging winds and even tornadoes, regardless of the convective mode. Typically, this time of year we are struggling for moisture and instability, but moisture should not be a problem, so it is just a matter of lapse rates. This definitely bears watching closely. Some guidance is indicating the potential for drizzle late tonight and Wednesday morning. With the fog/low cloud debate above will not mention drizzle at this time. It does not look like we will be clearing much of the area Wednesday. Much of the area may not see much sunshine until the front has passed. Decided to stay on the mild side of guidance for lows, and the cool side for highs through the period. .LONG TERM...(Friday through Tuesday) Issued at 313 PM CST TUE NOV 3 2015 Medium to high confidence in the extended through the weekend... medium confidence into next week. Models are in fair agreement on system exiting the area Friday morning. There is some timing differences among the models and with successive runs of the individual deterministic models. However the timing difference is mostly less than six hours for the latest runs...which leads to higher than average confidence in the solutions. Friday morning convective parameters for thunder will be limited to the far eastern counties at the most. The slowest solutions still have the rain out of here after 15z Friday. Depending on the extended init and collaboration will try and follow that scenario. Any severe threat should be out of the area after 12z Friday but will monitor closely for any lingering threat after that time frame. For the weekend expect cooler and dry conditions under the influence of high pressure. By late Monday the models are hinting at a weak short wave generating some precipitation over the area. Convective parameters indicate no surface based convection. In contrast there will be some elevated instability with K index values in the mid 30s. Finally the next big system will move into the area Wednesday or Thursday depending on which solution you choose between the GFS and the slower ECMWF. && .AVIATION... Issued at 447 PM CST TUE NOV 3 2015 Models are attempting to develop some very minor precipitation late tonight-early tmrw, most likely in the form of drizzle. Could see MVFR conditions developing around 06Z with a gradual lowering to IFR levels late. The best window for drizzle appears to be near 12Z and well into/thru the morning, so conditions will be slow to improve through the course of the day, esp east. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 327 PM CST TUE NOV 3 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 327 PM CST TUE NOV 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY DENSE FOG WILL BE POSSIBLE OVER MUCH OF THE REGION LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS WILL ACCOMPANY WIDESPREAD SHOWERS OVER THE REGION THURSDAY AFTERNOON AND MAINLY THURSDAY NIGHT. SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND TORNADOES IS WELL WITHIN THE RANGE OF POSSIBILITIES AT THIS TIME. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT. DRS
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606834, 606835, 606836, 606837, 606838, 606839, 606840, 606841, 606842, 606843.